Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 28, 2002, 1:40 PM EDT for Perry County, Ohio. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 1:40 PM EDT (17:40 UTC)
- Expired
- Apr 28, 2002, 2:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Perry County, OH
The radar
The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 1:53 PM EDT | Hail 1.75 | Somerset, OH | |
| Apr 28, 2:10 PM EDT | Hail 1.75 | Crooksville, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 11:45 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
838 WUUS51 KRLX 281740 SVRRLX OHC127-281815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 139 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERRY COUNTY IN SOUTHEAST OHIO... * UNTIL 215 PM EDT... * AT 138 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF NEW LEXINGTON...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH ARE...NEW LEXINGTON AND CROSSENVILLE. --CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:22 PM EDT, 18 minutes earlier.
Area forecast discussion, Apr 28, 1:22 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 122 PM EDT SUN APR 28 2002 THIS IS COMBINED LATE MORNING/AFTERNOON AFD. MIDDAY UPDATE REFELCTS EXTENSION OF FLOOD WATCH THROUGH 8 PM THIS EVENING AS WELL AS TORNADO WATCHES. ANY OF THESE THUNDERSTORMS COULD EASILY AGGRAVATE FLOODING PROBLEMS INITIATED BY HEAVY RAINFALL OVERNIGHT ACROSS THE WATCH AREA...WHICH IS BASICALLY THE NORTHERN TWO THIRDS OF THE AREA. ALSO EXPANDED POPS WESTWARD THIS EVENING AND UPPED HEM A LITTLE BIT EAST. WILL REISSUE SHORTLY TO REFLECT WATCH 168. AFTERNOON UPDATE MAY UP POPS THIS EVENING AND ADD CLOUDS MON AS MODELS CONTINUE TO TREND TOWARD MORE LOW LEVEL MOISTURE BEHIND SYSTEM. WILL REVISIT HIGHS MONDAY AS WELL. OTHERWISE NO MAJOR CHANGES APPEAR WARRANTED OTHER THAN UPDATING HEADLINES AT THAT TIME. .RLX... WV...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES WVZ005>011..WVZ013>020...WVZ026>032...WVZ037>040...WVZ046>047. WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES WVZ005>011... WVZ013>020...WVZ024>040...WVZ046>047. VA...WIND ADVISORY FOR UNTIL 8 PM THIS EVENING FOR ZONES VAZ003>004. KY...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES KYZ101>103...KYZ105. WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. .END/TRM
In the hours before
Special weather statement, Apr 28, 8:52 AM EDT, 4 hours 48 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-281830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 852 AM EDT SUN APR 28 2002 ...POTENTIAL FOR SEVERE WEATHER AND LOCALIZED FLOODING SUNDAY MORNING... THE SEVERE STORMS PREDICTION CENTER HAS MUCH OF THE REGION IN A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS SUNDAY. THIS INCLUDES MUCH OF THE AREA. HOWEVER...THERE IS SLIGHTLY LESS OF A RISK IN THE SOUTHERN AND CENTRAL MOUNTAINS OF WEST VIRGINIA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/RLX
Local storm report, Apr 28, 1:28 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
128 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM CRUM WV .75 INCH HAIL
04/28/02 WAYNE REPORTED BY
SPOTTERSThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:59 AM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 31 min |
| Apr 28, 1:47 PM EDT | Tornado Warning | RLX | Perry | 28 min |
| Apr 28, 2:09 PM EDT | Severe Thunderstorm Warning | RLX | Vinton | 51 min |
| Apr 28, 2:22 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan | 53 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.